Hail, Woodbury
- When
- August 18, 1:23 PM CST
- Where
- Woodbury County, 0.69 mi N of Danbury
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -95.720
Large hail dented vehicles and cracked a few windows.
A thunderstorm produced golf ball size hail at Danbury in Woodbury County in northwest Iowa on the afternoon of August 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced golf ball size hail at Danbury in Woodbury County in northwest Iowa on the afternoon of August 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 9:20 AM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT THU AUG 18 2011 .DISCUSSION... MID LEVEL SHOWERS AND THUNDERSTORMS SEEM DESTINED TO BE MORE ACTIVE NEXT SEVERAL HOURS THAN WE HAVE BEEN CARRYING AS THEY MOVE EAST SOUTHEAST OVER THE SOUTHERN PART OF FORECAST AREA. MID LEVEL THERMAL SUPPORT APPEARS TO BE THERE TO KEEP ACTIVITY GOING. THIS IS THE MAIN DIFFERENCE FROM WHAT WE WERE CARRYING IN THE EARLIER FORECAST. AS THIS ACTIVITY MOVES TOT HE SOUTHEAST CORNER OF AREA...THE WEST WILL BE SET UP AS EXPECTED FOR LATE DAY AND EARLY EVENING DEVELOPMENT OF SEVERE STORMS...WHICH SHOULD MOVE EAST SOUTHEAST ACROSS MOST OF THE AREA TONIGHT. MOISTURE CONTINUES TO GET DEEPER AND CAP SHOULD BE EASILY BROKEN OUT WEST. TEMPERATURES SOUTHEAST MAY BE SLIGHTLY STUNTED BY CLOUDS AND SHOWERS FROM WHAT WE HAD BEFORE BUT OVERALL EARLIER FORECAST HIGHS LOOK GOOD. / WILLIAMS && .AVIATION... VFR CONDITIONS THROUGH ABOUT 21Z WITH ELEVATED CONVECTION MOVING EAST SOUTHEAST ACROSS SOUTHERN PART OF FORECAST AREA. A FEW EARLY MORNING MVFR CEILINGS PRETTY MUCH GETTING HEATED UP TO VFR LEVELS. CONVECTION DEVELOPING AFTER 21Z WILL RAPIDLY INCREASE AND BECOME MUCH MORE OF A HAZARD THAN THE CURRENT RELATIVE WEAK CELLS. ASIDE FROM THE OBVIOUS TURBULENCE HAZARDS...LOCAL MVFR TO IFR CONDITIONS MAY BECOME MORE WIDESPREAD THROUGH 19/06Z AS COVERAGE TO STORMS INCREASES. EVENTUALLY WITH THE INCREASING LOW LEVEL MOISTURE LEVELS...AREAS OF MVFR CEILINGS ARE LIKELY TO DEVELOP AWAY FROM STORMS. THESE AREAS MAY LINGER AFTER 19/06Z THROUGH 19/12Z AS STORMS DECREASE AND/OR MOVE EAST OUT OF AREA. / WILLIAMS && .PREV DISCUSSION... MAIN FOCUS TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER. STARTING OFF THE EARLY MORNING WITH ISOLATED THUNDERSTORMS ACROSS SW MN AND NW IA IN ASSOCIATION WITH 850 TO 700 MB THETAE ADVECTION. MAIN INSTABILITY WILL MOVE EAST OF THE FORECAST AREA TOWARD SUNRISE... PUSHING THUNDERSTORMS INTO CENTRAL IA AND MN. ANOTHER AREA OF ELEVATED INSTABILITY AND WEAK FORCING WILL SHIFT FROM SW SD INTO SE SD THIS MORNING. THIS WILL PRODUCE A CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH CHANCES SPREADING EAST THROUGH THE MORNING AND AFTERNOON. CHANCE FOR MEASURABLE PRECIPITATION ON THE LOW SIDE SO MAINLY LOOKING AT 20 POPS WITH THIS ELEVATED INSTABILITY. MAIN THREAT FOR THUNDERSTORMS WILL BE MID AFTERNOON THROUGH THE EVENING HOURS. MODELS IS FAIRLY GOOD AGREEMENT WITH A WEAK SHORTWAVE TROUGH SLIDING INTO CENTRAL SD MID TO LATE AFTERNOON AND 80 TO 100 KT UPPER JET ACROSS SD. THIS WILL COINCIDE WITH MAX HEATING OF THE DAY...SO SHOULD NOT HAVE A PROBLEM BREAKING ANY CAP WHICH MAY BE IN PLACE. CAPE AND SHEAR PROFILES SUGGEST STORMS WOULD RAPIDLY DEVELOP INTO SUPERCELLS...CAPABLE OF PRODUCING VERY LARGE HAIL AND ISOLATED TORNADOES. MIXED LAYER CAPES WILL EASILY APPROACH 3000 J/KG BY LATER THIS AFTERNOON AND 0-6 KM SHEAR SHOULD BE IN THE 50 TO 60 KT RANGE...AND EVEN GREATER SHEAR THROUGH DEEPER LAYERS WITH THE UPPER LEVEL JET IN PLACE. GIVEN THE CAPE AND SHEAR PROFILES...HAIL SIZE COULD EASILY APPROACH BASEBALL SIZE IF NOT LARGER DURING INITIAL SUPERCELL DEVELOPMENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS SHOULD SEE UPSCALE GROWTH...EVENTUALLY CONGEALING INTO AN A LINEAR MCS. WILL SEE A GRADUAL DECREASE IN HAIL SIZE AS STORMS PUSH EAST...BUT AT THE SAME TIME WIND THREAT WILL INCREASE. STEEP LOW TO MID LEVEL LAPSE RATES...STRONG LOW LEVEL SHEAR...AND DEEP STORM RELATIVE INFLOW ALL INDICATE 70 TO 80 MPH ARE NOT OUT OF THE QUESTION WITH ANY BOWING LINE SEGMENTS AND EMBEDDED CIRCULATIONS. THE MCS SHOULD INTO SW MN AN NW IA DURING THE EVENING...ALTHOUGH THUNDERSTORM DEVELOPMENT AHEAD OF THE MAIN LINE IS A GOOD POSSIBILITY WITH STRONG ELEVATED THETAE ADVECTION IN PLACE. THUNDERSTORM SHOULD MOVE EAST FAST ENOUGH THAT FLASH FLOODING WILL NOT BE A BIG CONCERN. HOWEVER...SW MN MAY BE THE PIVOT POINT OF THE SHORTWAVE TROUGH...SUCH THAT THUNDERSTORMS COULD BE IN PLACE LONG ENOUGH FOR SOME HEAVIER RAIN AMOUNTS...SO FLASH FLOODING NOT OUT OF THE QUESTION SHOULD THUNDERSTORMS DEVELOP AHEAD OF THE MAIN LINE. THUNDERSTORMS SHOULD MOVE SE OF THE FORECAST AREA BY THE EARLY MORNING HOURS. ONCE CONVECTION EXITS THE AREA...THINKING THIS WILL PUT A DAMPER ON THUNDERSTORM CHANCES THIS NEXT SEVERAL DAYS. EC STILL TRYING TO HOLD A MIDLEVEL BNDRY OVER THE MISSOURI VALLEY FRI THROUGH FRI NIGHT...SPARKING MORE CONVECTION...BUT IT SEEMS MORE REASONABLE THAT ANY THUNDERSTORMS TODAY AND TONIGHT WILL DRIVE THE BNDRY FAR ENOUGH SOUTH TO PRECLUDE CONVECTION IN THE CWA FRI OR FRI NIGHT. MOST LIKELY THUNDERSTORMS WILL BE ACROSS SRN NEBRASKA WHERE THE NEXT SHORTWAVE IS EXPECTED TO TRACK. /97 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT THU AUG 18 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1100 AM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA THROUGH THE AFTERNOON. THESE STORMS MAY PRODUCE LARGE HAIL TO BASEBALL SIZE...WITH ISOLATED TORNADOES AND DAMAGING WIND GUSTS. THE THREAT FOR SEVERE STORMS WILL SPREAD ACROSS FAR EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA EARLY THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL TRANSITION FROM HAIL TO DAMAGING WIND GUSTS AS THE STORMS BECOME ORGANIZED AND MOVE EAST. THE THREAT OF SEVERE WEATHER WILL DECREASE AFTER MIDNIGHT AS THUNDERSTORMS MOVE OUT OF THE AREA. FLOODING... MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER THE NEXT FEW WEEKS...BUT RIVER LEVELS SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED BELOW FLOOD STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH RIVER LEVELS EXPECTED TO DROP VERY SLOWLY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON ALONG THE MISSOURI RIVER...AND AFTER 4 PM ELSEWHERE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG 1 SE MARTY 42.98N 98.42W
08/18/2011 CHARLES MIX SD STORM CHASER
STRONG THUNDERSTORM WINDS DOWNED LARGE TREE BRANCHES NEAR
MARTY.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 8 W SPRINGFIELD 42.85N 98.05W
08/18/2011 E1.00 INCH BON HOMME SD TRAINED SPOTTER
ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
HOUR.
&&
MDBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 8 W SPRINGFIELD 42.85N 98.05W
08/18/2011 E1.00 INCH BON HOMME SD TRAINED SPOTTER
ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
HOUR.
&&
CJANSENThe Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
1 hail. Local standard time, as filed.
Large hail dented vehicles and cracked a few windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340923.